Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 7, 2017, 6:21 PM EDT for Dare County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 6:21 PM EDT (22:21 UTC)
- Expired
- Jul 7, 2017, 7:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 164 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
476 WWUS82 KMHX 072221 SPSMHX Special Weather Statement National Weather Service Newport/Morehead City NC 621 PM EDT FRI JUL 7 2017 NCZ103-072315- Outer Banks Dare- 621 PM EDT FRI JUL 7 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS DARE COUNTY between rodanthe and oregon inlet... At 620 PM EDT, radar indicated strong thunderstorms were located along a line extending from 7 miles southeast of Stumpy Point to 6 miles north of Rodanthe. Movement was east at 15 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Waves, Rodanthe and Hatteras Island Fishing Pier. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3555 7545 3571 7491 3573 7550 3562 7573 TIME...MOT...LOC 2220Z 272DEG 11KT 3562 7566 3568 7546 $$ JBM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 7, 4:40 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 7, 4:40 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
440 PM EDT Fri Jul 7 2017
.SYNOPSIS...
Bermuda high pressure will remain anchored offshore tonight
with a weak surface trough over central North Carolina. A weak
cold front will approach from the west Saturday, then stall and
dissipate along the coast Monday into Tuesday. An offshore high
and inland trough pattern will return for Wednesday through
Friday.
&&
NEAR TERM /TONIGHT/
As of 330 pm Friday...
Heat Advisory remains in effect until this evening for Onslow and
Duplin county as heat index values are above 105 degree.
Latest radar returns is showing isolated to widely scattered showers
and thunderstorms developing across the coastal plains this
afternoon. Hi-Res models continue to show this activity to move
across the forecast area through this evening and interact with the
seabreeze. The area remains moderately unstable with CAPE values
over 3000 J/KG, lift index around -7C, and deep layer shear 20-30
knots. While aloft a broad cyclone flow with a dampening shortwave
energy approaching from the west and improving upper level dynamics
moving into the area... this will cause an increase of coverage
later this afternoon. Main threat will be gusty damaging winds and
heavy downpour as precip water values are around 2 inches.
Most of the showers and thunderstorm activity is expected to
continue into the evening hours and move off the coast after
midnight. Gradients remain rather tight with light/moderate SW wind
persisting overnight precluding fog development. Another mild night
with lows in the mid/upper 70s.
&&
SHORT TERM/Saturday/
As 330 PM Friday... A cold front will approach NC from the NW
Saturday morning and move southeast during the afternoon/evening
over Central NC. There will be good instability across Eastern NC
ahead of the front with CAPE values exceeding 3000 J/KG, lift index
around -8C, but the best upper level forcing will occur late in the
day, especially when 0-6km shear increases 20-30 knots which will
lead to better organized thunderstorms. Expect scattered showers and
thunderstorms to form late afternoon/early evening with the main
threat of gusty damaging winds and heavy downpours as precip values
will be around 2 inches. Another warm day with highs in the low 90s
inland and upper 80s along the coast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 PM Friday...No significant changes for Saturday night
through Tuesday with decent model agreement and continuity on
digging upper trough and surface front moving in and stalling
along coast and then dissipating. Models have trended a bit
drier and warmer for Wed-Thu with return of upper troughing
delayed until Friday, and adjusted forecast toward this trend.
Sat night through Tue...No big changes with the forecast as a
massive ridge sets up over the west with a mean trough across
the east. This will be enough to keep daily chances for
precipitation in the forecast. A weak front will drift into the
region over the weekend then dissipate early next week. Mdls
show higher moisture twrd coast with less inland so have higher
chc pops cst...espcly at night. Temps a bit cooler due to upper
troughing and frontal intrusion with highs mainly in 80s
Sunday-Monday, warming back to near 90 inland again Tuesday.
Lows still mainly in the 70s but some readings around 70 for
inland sections for Sunday night.
Wed through Fri....Models now indicating ridging/zonal flow for
Wed-Thu resulting in return of offshore high/inland trough
pattern, leading to warmer temps and less coverage of convective
activity. Adjusted POPs to reflect typical 20% coast and 30%
inland during the day and chance all zones at night. Upper
troughing now indicated for end of week leading to chance of
tstms all zone for Friday. Temps near or slightly above normal
during period with highs from 80s coast to around 90 inland and
lows mid to upper 70s.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Short Term /Through Sat/...
As of 1 pm Friday...Pred VFR conditions expected through the
TAF period outside of afternoon & evening thunderstorms. West to
southwest winds will gust in the lower 20s this afternoon, but
will diminish to 5-10 knots overnight. Atmos will remain mixed
tonight so fog not expected. Sct-bkn 5 kft cloud deck this
afternoon will dissipate this evening with mainly leftover
convective mid/high clouds overnight. Conditions Saturday nearly
identical to today.
Long Term /Saturday night through Wednesday/...
As of 330 PM Friday...While VFR will be the prevailing aviation
condition through the long term, there will bouts of sub VFR
conditions in showers/thunderstorms, especially Saturday night
into Sunday. There will also be occasional sub-VFR conditions
during the early morning hours with threat for stratus and fog.
&&
.MARINE...
Short Term /Through Saturday/...
As of 330 pm Friday...
Latest buoy observations are showing SW winds 15-25 knots with gusts
up to 28 knots and seas 3-6 ft north Hatteras and 6-7 ft south.
Gusty SSW winds will continue through Saturday ahead of a cold front
15-25 knots with gust up to 30 knots. Small Craft Advisory will
remain in effect south of Oregon Inlet through Sunday morning and
have extend SCA over the Pamlico Sound through Saturday morning.
Seas build around 4-8 ft overnight with the highest outer central
waters, then start to slowly subside Saturday afternoon 4-6 ft.
.Long Term /Saturday night through Wednesday/...
As of 330 PM Friday...Gusty SSW winds 15-25 KT Saturday evening
will gradually diminish overnight as front moves into area.
Front will stall across waters Sunday into Monday with winds
diminishing to less than 15 kts with direction continuing from
the SW for the southern tier and becoming variable to onshore
for the northern tier waters. Front will gradually dissipate
with return of offshore high/inland trough pattern, resulting in
SW winds 10-20 KT for Tue-Wed.
Extended SCA for southern and central waters until early Sunday
morning as latest NWPS and WW3 indicates 6 foot seas lingering
for outer waters overnight. Seas will subside to 2 to 4 feet
Sunday and 2-3 feet Monday, then building to 3-4 feet again
Tue-Wed with return of SW winds.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 7 PM EDT this evening for NCZ090-098.
MARINE...Small Craft Advisory until 11 AM EDT Saturday for AMZ135.
Small Craft Advisory until 7 AM EDT Sunday for AMZ152-154-156-
158.
&&
SYNOPSIS...BM
NEAR TERM...BM
SHORT TERM...BM
LONG TERM...JBM
AVIATION...RSB/JBM/HSA
MARINE...JBM/BMHazardous weather outlook, Jul 7, 5:08 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 508 PM EDT Fri Jul 7 2017 NCZ029-044>047-079>081-091>094-082115- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Lenoir-Jones-Craven-Pamlico- 508 PM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected across the region this afternoon and evening. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms are expected across the region Saturday and Sunday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-103-104-082115- Carteret-Outer Banks Dare-Outer Banks Hyde- 508 PM EDT Fri Jul 7 2017 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected across the region this afternoon and evening. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms are expected across the region Saturday and Sunday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ090-082115- Duplin- 508 PM EDT Fri Jul 7 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected across the region this afternoon and evening. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms are expected across the region Saturday and Sunday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ098-082115- Onslow- 508 PM EDT Fri Jul 7 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected across the region this afternoon and evening. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms are expected across the region Saturday and Sunday. A few storms may become strong to marginally severe with damaging wind gusts the primary threat. Storms could also produce heavy rain which could lead to localized flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Heden
In the hours before
Special weather statement, Jul 7, 2:51 PM EDT, 3 hours 30 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 251 PM EDT FRI JUL 7 2017 NCZ029-044-045-080-071945- Washington-Beaufort-Martin-Pitt- 251 PM EDT FRI JUL 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON... NORTHEASTERN PITT...SOUTHERN MARTIN AND NORTHWESTERN BEAUFORT COUNTIES... At 251 PM EDT, a strong thunderstorm was located near Robersonville, or 10 miles southwest of Williamston, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Pinetown, Robersonville, Everetts and Beargrass. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3577 7664 3547 7681 3573 7733 3585 7728 TIME...MOT...LOC 1851Z 287DEG 27KT 3577 7722 Heden
Special weather statement, Jul 7, 5:37 PM EDT, 44 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 537 PM EDT FRI JUL 7 2017 NCZ094-072200- Pamlico- 537 PM EDT FRI JUL 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PAMLICO COUNTY... At 536 PM EDT, a strong thunderstorm was located 12 miles south of Sladesville, or 21 miles northwest of Cedar Island, moving east at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of northeastern Pamlico County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3519 7661 3535 7659 3532 7640 3518 7641 TIME...MOT...LOC 2136Z 272DEG 33KT 3528 7652 Heden
Special weather statement, Jul 7, 6:01 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 601 PM EDT FRI JUL 7 2017 NCZ080-081-072245- Beaufort-Mainland Hyde- 601 PM EDT FRI JUL 7 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MAINLAND HYDE AND CENTRAL BEAUFORT COUNTIES... At 600 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Goose Creek State Park to 7 miles west of Bayview Ferry Terminal. Movement was east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with these storms. Locations impacted include... Washington, River Road, Belhaven, Ransomville, Scranton, Ponzer, Fairfield, Sladesville, Goose Creek State Park, Bayview Ferry Terminal and Pantego. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3567 7657 3552 7616 3538 7694 3552 7701 TIME...MOT...LOC 2200Z 253DEG 25KT 3548 7695 3546 7686 JBM
Special weather statement, Jul 7, 6:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 621 PM EDT FRI JUL 7 2017 NCZ103-072315- Outer Banks Dare- 621 PM EDT FRI JUL 7 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS DARE COUNTY between rodanthe and oregon inlet... At 620 PM EDT, radar indicated strong thunderstorms were located along a line extending from 7 miles southeast of Stumpy Point to 6 miles north of Rodanthe. Movement was east at 15 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Waves, Rodanthe and Hatteras Island Fishing Pier. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3555 7545 3571 7491 3573 7550 3562 7573 TIME...MOT...LOC 2220Z 272DEG 11KT 3562 7566 3568 7546 JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:09 PM EDT | Special Weather Statement | MHX | Pitt | 36 min |
| Jul 6, 8:13 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 62 min |
| Jul 6, 8:42 PM EDT | Special Weather Statement | MHX | Martin, Washington | 48 min |
| Jul 6, 8:49 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Washington | 25 min |
| Jul 6, 9:17 PM EDT | Special Weather Statement | MHX | Washington | 43 min |
| Jul 6, 9:25 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Tyrrell, Washington | 65 min |
| Jul 6, 10:01 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 6, 10:27 PM EDT | Special Weather Statement | MHX | Dare, Hyde, Tyrrell | 33 min |
| Jul 6, 10:52 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jul 6, 11:10 PM EDT | Special Weather Statement | MHX | Dare | 35 min |
| Jul 6, 11:18 PM EDT | Special Marine Warning | MHX | 27 min | |
| Jul 6, 11:38 PM EDT | Special Weather Statement | MHX | Dare | 52 min |
| Jul 6, 11:47 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jul 6, 11:50 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jul 7, 1:30 PM EDT | Heat Advisory | MHX | Duplin | 5 hr |
| Jul 7, 2:51 PM EDT | Special Weather Statement | MHX | Beaufort | 54 min |
| Jul 7, 5:37 PM EDT | Special Weather Statement | MHX | Pamlico | 23 min |
| Jul 7, 6:01 PM EDT | Special Weather Statement | MHX | Beaufort | 44 min |
| Jul 7, 7:05 PM EDT | Special Weather Statement | MHX | Pamlico | 55 min |
| Jul 7, 7:09 PM EDT | Special Weather Statement | MHX | Hyde | 66 min |
| Jul 7, 7:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 7, 7:51 PM EDT | Special Weather Statement | MHX | Pamlico | 39 min |
| Jul 7, 7:58 PM EDT | Special Weather Statement | MHX | Duplin | 47 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.